Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 79, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 18, 2003, 5:57 PM EDT for Clay County, Laurel County, Pulaski County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 5:57 PM EDT (21:57 UTC)
- Expired
- Jun 18, 2003, 10:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Clay County, KY, Laurel County, KY, Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 182158
FFWJKL
KYC051-125-199-190200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
557 PM EDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PULASKI COUNTY
LAUREL COUNTY
CLAY COUNTY
* UNTIL 1000 PM EDT
* AT 545 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN ALONG THE DANIEL BOONE PARKWAY...MOVING EAST AT 40 MPH.
* THE LINE OF SHOWERS AND THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL
BE TRAINING ACROSS THE SAME AREA FOR SEVERAL HOURS. RAINFALL RATES
AS HIGH AS ONE INCH TO ONE AND A HALF INCHES PER HOUR ARE POSSIBLE
WITH THESE STORMS. THE AREA HAS BEEN INUNDATED WITH HEAVY RAIN FOR
SEVERAL DAYS AND ALL RAIN WILL BECOME RUNOFF...RESULTING IN
NUMEROUS CREEKS AND STREAMS EXCEEDING THEIR BANKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3694 8465 3728 8469 3732 8450 3716 8430
3729 8422 3732 8413 3726 8404 3731 8388
3733 8364 3726 8354 3696 8353 3705 8389
3695 8416 3696 8439
$$
DUSTY3 follow-up statements
000 WGUS73 KJKL 190007 FFSJKL KYC125-190045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 807 PM EDT WED JUN 18 2003 ...THE FLASH FLOOD WARNING FOR LAUREL COUNTY HAS BEEN CANCELED... HEAVY RAIN HAS EXITED THE AREA AND COUNTY DISPATCH REPORTED THAT WATER COVERING TOBACCO ROAD AT 4TH AND 9TH STREET NEAR THE EAST CITY LIMITS OF LONDON HAS RECEDED. NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN RECEIVED FROM THE NATIONAL WEATHER SERVICE. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ GEOGERIAN
000 WGUS73 KJKL 190018 FFSJKL KYC051-199-190200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 817 PM EDT WED JUN 18 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR PULASKI AND CLAY COUNTIES. THIS WARNING IS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING. COUNTY EMERGENCY DISPATCH OFFICIALS REPORT THAT THERE IS STILL WATER FLOWING ACROSS NUMEROUS SECONDARY ROADS. MANY DITCHES...SMALL CREEKS AND STREAMS ARE ALSO BANKFULL TO OVERFLOWING. TRAVEL IS STRONGLY DISCOURAGED. AVOID LOW WATER CROSSINGS AND AREAS OF KNOWN HIGH WATER. THIS FAST MOVING WATER CAN SWEEP A CAR OFF THE HIGHWAY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ DUSTY
000 WGUS73 KJKL 190204 FFSJKL KYC051-199-190230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1000 PM EDT WED JUN 18 2003 ...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1000 PM EDT WEDNESDAY EVENING... HEAVY RAIN HAS SUBSIDED IN THE AREA AND THE CREEKS AND STREAMS ARE NOW ABLE TO CONTAIN THE RUNOFF. COUNTY OFFICIALS HAVE STATED THAT ROADS ARE ONCE AGAIN PASSABLE...HOWEVER CAUTION SHOULD BE EXERCISED NEAR SWOLLEN WATERWAYS AND LOW WATER CROSSINGS. TRAVEL IS STRONGLY DISCOURAGED. IF YOU DISCOVER A LOCATION WITH WATER COVERING A HIGHWAY...DONT RISK YOUR LIFE OR THE LIVES OF YOUR PASSENGERS TRYING TO DETERMINE HOW DEEP THE WATER IS. TURN AROUND AND FIND ANOTHER ROUTE TO YOUR DESTINATION. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 4:57 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 18, 4:57 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 457 PM EDT WED JUN 18 2003 MORE OF THE SAME. WEAK FRONTAL BOUNDARY LAYING ACROSS THE SOUTHERN CWA CONTINUING TO BE THE FOCUS FOR ONGOING PRECIP. WIDELY VARYING POPS FOR TONIGHT WITH CATEGORICAL ALONG THE BORDER TO LOW CHANCE NORTH. ANOTHER MID-LEVEL VORT RIDING UP FROM THE SOUTHWEST TO GIVE A GOOD SHOT AT RAIN ESPECIALLY SOUTH AND SOUTHEAST. GOOD CONVERGENCE ZONE NEAR THE SURFACE TOMORROW AS FRONT APPROACHES FROM THE NORTHWEST TOMORROW AND PLENTY OF MOISTURE TO WORK WITH. AM GOING WITH INCREASED POPS TO LIKELY FOR TOMORROW AS AFTERNOON RAIN IS A VERY GOOD BET. ALL GUIDANCES LEANING TOWARD RAIN. WILL KEEP FRIDAY MOSTLY CLOUDY AS STRONG UPPER LOW KEEPS CLOSEBY...THEREFORE TEMPS WILL BE MUCH COOLER THAN MOS GUIDANCES. EXTENDED...UPPER RIDGING BUILDS INTO THE REGION THIS WEEKEND AND THEN GRADUALLY MOVES OFF OF THE EAST COAST BY TUE NIGHT. AT THE SAME TIME...A MEAN TROUGH WILL REMAIN OVER THE WESTERN US. SFC HIGH PRESSURE WILL MOVE ACROSS THE REGION THIS WEEKEND AND THEN DRIFT OFF THE EAST COAST MY MON. THIS WILL LEAD TO MOSTLY CLEAR SKIES OVER THE WEEKEND WITH FEW CLOUDS...A WELCOME CHANCE FROM THE CURRENT PATTERN. AS THE HIGH DRIFTS OFF THE EAST COAST...A RETURN FLOW OF MOISTURE WILL BEGIN ON TUE. THIS COULD LEAD TO A CHANCE OF AFTERNOON DIURNAL SHOWERS AND THUNDERSTORMS ON TUE AND WED...BUT FOR NOW HAVE KEPT POPS BELOW SLIGHT CHANCE CRITERIA UNTIL VERY LATE NEXT WED NIGHT. BY THAT TIME...THE TROUGH THAT WILL BE OVER THE WEST THIS WEEKEND WILL SHEAR ON OUT TO THE NORTHEAST AND INTO THE UPPER MIDWEST. A SFC COLD FRONT SHOULD ACCOMPANY THIS SYSTEM AND BRING THE NEXT CHANCE FOR PRECIP AT THE END OF THE FORECAST PERIOD. AS FOR TEMPS...WENT WITH A GRADUAL WARMING TREND THIS WEEKEND AND EARLY NEXT WEEK. BY EARLY NEXT WEEK...TEMPS SHOULD REACH THE MID 80S FOR THE FIRST TIME SINCE MAY 10TH. WET GROUND EARLY ON SAT INTO SUN MAY SUPPRESS TEMPS A BIT FROM MEX GUIDANCE. .JKL...NONE. SHORT TERM: HEINLEIN LONG TERM: PELTON -------------------------------------------------------------------- UPDATED TO LOWER TEMPS ACROSS THE CWA AND INCREASE POPS IN SOUTHEAST DUE TO TRAINING OF STORMS FROM MID TN TO SOUTHEASTERN KY. .JKL...NONE. HEINLEIN -------------------------------------------------------------------- 350 AM EDT WED JUN 18 2003 SHORTWAVE OVER OHIO VALLEY PULLING OFF TO NORTHEAST...WITH TAIL END OF REMNANT SHOWERS GRADUALLY EXITING REGION. OTHERWISE...A FEW SCATTERED RAIN SHOWERS STILL OUT THERE. SOME PATCHY FOG OUT THERE FROM PREVIOUS RAINS...BUT OBS SHOW VISIBILITIES ON THE INCREASE AT MANY LOCATIONS NOW. A PIECE OF ENERGY FROM THE SHORTWAVE OVER LA TO TRACK JUST SOUTH OF THE TN VALLEY TODAY. THEN REST OF SHORTWAVE GETS PICKED UP IN FLOW AHEAD OF LONG WAVE THROUGH MOVING INTO EASTERN US FROM CANADA...AND COMPLETES ITS TRACK ACROSS THE GULF COAST STATES. LONG WAVE TROUGH DEVELOPS INTO A CUT OFF LOW OVER EAST COAST BY WEEKEND. THE ASSOCIATED COLD FRONT LEAVES THE REGION IN PLEASANT AND DRY AIRMASS FOR THE WEEKEND. UNTIL THEN MUST CONTEND WITH CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH THURSDAY. INSTABILITY STILL EXISTS ACROSS REGION...BUT LACKING ON FOCUSING MECHANISM. STILL CAN NOT RULE OUT CHANCE FOR PRECIP...BUT MOST ACTIVITY SHOULD BE ASSOCIATED WITH DAYTIME HEATING. SHORT WAVE ENERGY TO STAY SOUTH TODAY...ALONG WITH ASSOCIATED SFC WAVE...GIVING BEST SHOT OF RAIN ACROSS TN AND TO EAST INTO VA/WV. BIGGEST CONCERN IS EXTREME SOUTHEAST COUNTIES. WITH ALL THE RAIN OF PREVIOUS FEW DAYS...AND FF GUIDANCE LOW...PW STILL IN THE 1.5 INCH RANGE...CANT HELP BUT TO CONSIDER AN AFTERNOON FFA FOR THOSE EXTREME THREE OR FOUR COUNTIES. HOWEVER...MODELS SEEM TO AGREE WITH DRYER TREND...JUST THAT AVNS TREND IS SLOWER. BOTH MODELS KEEP FOCUSING MECHANISM...OR VORT CENTER TO SOUTH AND EAST. AND FLOODING OF PAST COUPLE OF DAYS HAS BEEN WITH TRAINING OF HEAVY SHOWERS. DONT SEE THAT AS A PROBLEM RIGHT NOW...SO WILL KEEP FFA OUT OF FORECAST. HOWEVER...NEXT SHIFT MAY WANT TO LOOK AT POSSIBLE FFA FOR EXTREME SOUTHEAST COUNTIES WITH UPCOMING MODEL RUNS...OR IF PRECIP BANDS TRACK FURTHER NORTH THAN EXPECTED THIS AFTERNOOON. COLD FRONT TRACKS INTO REGION THURSDAY. SOME QUESTION ON EXACT TIMING...BUT APPEARS IT MAY PUSH THROUGH THURSDAY AFTERNOON. GOOD INSTABILITY ON TAP FOR THURSDAY AFTERNOON IF THIS PANS OUT. BEST NEWS IS THAT IT BRINGS IN DRYER AND PLEASANT AIR MASS FOR A NICE WEEKEND. .JKL...NONE. RAY --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1150 PM EDT TUE JUN 17 2003 PCPN HAS PRACTICALLY FINISHED FOR THE TIME BEING. HOWEVER WITH THE FNT STALLED ACROSS THE LENGTH OF THE STATE...DON/T FEEL THAT WE CAN TOTALLY DROP THE CHC OF PCPN. WILL LOWER POPS AND CANCEL THE FLASH FLOOD WATCH. STILL HAVE ONGOING FLOODING AND WILL RE-ISSUE FLOOD WARNING FOR THE AFFECTED COUNTIES. RIVERS ARE A MIXED BAG BUT NO RIVERS ARE CURRENTLY FCST TO REACH FLOOD STAGE. WILL ISSUE NEW FCST WITH THE ENDING OF THE FLOOD WATCH. HAVE ADDED FOG FOR ALL AREAS DUE TO THE COPIOUS AMOUNTS OF MOISTURE AND LIGHT WINDS. SKIES HAVE DECREASED IN COVERAGE SO TEMPS SHOULD BOTTOM OUT AT THE DWPTS. DUSTY
Hazardous weather outlook, Jun 18, 7:04 AM EDT, 10 hours 53 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 704 AM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL AFFECT SOME AREAS. WHERE SHOWERS AND STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS...ISOLATED FLASH FLOODING PROBLEMS MAY DEVELOP...MAINLY SOUTH OF THE DANIEL BOONE PARKWAY AND KENTUCKY ROUTE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT. ALTHOUGH SEVERE THUNDERSTORMS ARE UNLIKELY...A FEW ISOLATED REPORTS OF HIGH WINDS CAN NOT BE RULED OUT...MAINLY IN AREAS NEAR THE TENNESSEE AND WEST VIRGINIA BORDERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. HAL
In the hours before
Local storm report, Jun 18, 12:23 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 AM CHENOA KY TORNADO
06/18/03 BELL REPORTED BY LAW
ENFORCEMENT
MHLocal storm report, Jun 18, 12:23 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR MISSING/INCORRECT WORDING
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 AM CHENOA KY TORNADO
06/18/03 BELL ESTIMATED F0 TORNADO
TOUCHED DOWN NEAR
CHENOA LAKE AND BLEW
SEVERAL LARGE TREES DOWN.
TORNADO THEN BECAME A
WATERSPOUT OVER CHENOA LAKE
AND SENT WATER
APPROXIMATELY 200 FEET
INTO THE AIR BEFORE
DISSIPATING MINUTES LATER.
REPORTED BY KENTUCKY
DIVISION OF FORESTRY.
MHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:50 PM EDT | Flash Flood Warning | JKL | Elliott | 115 min |
| Jun 17, 10:49 PM EDT | Flash Flood Warning | JKL | Martin | 2 hr |
| Jun 18, 2:46 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.